MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CONICAL TAP 7MM; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

SMITH & NEPHEW, INC. CONICAL TAP 7MM; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Catalog Number 71369007
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/31/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a 7mm conical tap instrument snapped at the distal tip (approx.2-3cm) during a revision hip surgery.Surgeon attempted to retrieve broken tip with various graspers.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed batch.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated complaint device was returned and evaluated.A visual inspection of the returned conical tap indicated that the distal end fractured off, confirming the stated complaint.This device was manufactured in 2009, showing damage from wear/use.A clinical analysis indicated that this case reports during a hip revision surgery, a 7mm tap snapped at distal tip (approx.2-3cm) was left in the patient¿s femur.The post-operative condition of the patient is unknown at this time.The broken tip of the non-implantable tip remains in the patient¿s femur and it is unknown whether micro-motion/migration could occur.Therefore, the future impact to the patient beyond the retained tip cannot be determined.No further clinical assessment is warranted based on the limited details provided.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Based on this investigation, the need for corrective action is not indicated.We recommend that all re-usable instruments be routinely inspected for wear/damage and replaced as necessary.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate further as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
CONICAL TAP 7MM
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7485983
Report Number1020279-2018-00843
Device Sequence Number2052843
Product Code MDM
UDI-Device Identifier03596010437631
UDI-Public03596010437631
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71369007
Device Lot Number09FSY0001
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/13/2018
Supplement Date Received by Manufacturer04/13/2018
04/13/2018
04/13/2018
Initial Report FDA Received Date05/04/2018
Supplement Report FDA Received Date05/04/2018
07/10/2018
04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;